Iowa, 2019

Flood in Iowa, May 9 to 14, 2019

May 9 to 14, 2019 · NWS DMX · 1 event in 1 county or zone

Due to heavy rainfall throughout the early to middle portions of the month, the West Fork of the Des Moines River at Humboldt went back into flood for about a week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Due to heavy rainfall throughout the early to middle portions of the month, the West Fork of the Des Moines River at Humboldt went back into flood for about a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 11:30 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 9, 11:30 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1230 PM CDT Thu May 9 2019

.DISCUSSION.../Today through Wednesday/
Issued at 311 AM CDT Thu May 9 2019

Upper trof axis is currently passing through the state with one last
shot of rain in the southeast early this morning.  Otherwise, strong
cold advection is underway with brisk northwest winds across the
forecast area.  These winds will persist for much of the day as the
thermal trof moves into the state.  Clouds will persist in the
cyclonic flow on the backside of the system making for a rather
unpleasant day as highs hold near 50 in many locations.  There will
be a weak system which approaches the far south this evening.
However, with moisture rather limited, there is little threat for
anything more than some sprinkles near the Missouri border this
evening.  Clearing is anticipated to spread east during the night as
the surface ridge approaches western Iowa.  Given the proximity of
the thermal trof and clear skies, temperatures are expected to drop
into the 30s in most locations.  Some patchy frost seems likely
although with the wind at 5 to 10 mph, widespread heavy frost seems
unlikely at this point and will forgo any headlines at this point.

Relatively quiet conditions are forecast on Friday into Saturday
morning with the passage of the surface ridge and subsequent warm
advection developing on Friday night.  The next shortwave approaches
later Saturday into Sunday morning.  A cold front will push into the
state by late Saturday afternoon with showers and a few
thunderstorms.  The Euro amplifies this system a bit more than the
GFS and lingers the upper low longer near Iowa.  The effect of this
would be to prolong the precipitation chances into Sunday morning
across the eastern half of Iowa and make for a cooler, cloudy day.
The blends have captured some of this potential and will continue to
monitor for a better agreement in subsequent runs.

The next threat of precipitation will be towards the later half of
Tuesday as the next system approaches from the northwest.  Both GFS
and Euro indicate strong warm advection from Monday night into
Tuesday as modest moisture returns.  There will be the threat of a
few showers and storms later Tuesday into Tuesday night as a weak
boundary moves into the state.  At this point, the bulk of the
forcing and lift will be north of Iowa along with the best threat of
precipitation.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1221 PM CDT Thu May 9 2019

Widespread MVFR cigs this afternoon before a transition to VFR
overnight. Breezy to gusty north/northwest winds today will
diminish overnight as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, May 9, 2:44 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Thu May 9 2019

IAZ005>007-015>017-023-025>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible on Saturday but the severe
weather is not expected. Additional thunderstorms are possible
late Tuesday into Tuesday night. The threat of severe weather is
low with these storms as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-024-101100-
Emmet-Humboldt-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for upper portions of the Des
Moines River basin. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible on Saturday but the severe
weather is not expected. Additional thunderstorms are possible
late Tuesday into Tuesday night. The threat of severe weather is
low with these storms as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Humboldt

When
May 9, 1:45 PM CST to May 14, 8:15 AM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 10.49 feet on 11 May 2019 at 00:45 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822547.